Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
120 Doctors are Online

Can irritation in throat be a side effect of taking simvastatin and felodopine for dry cough?

User rating for this question
Very Good
Answered by

Pain Medicine & Palliative Care Specialist
Practicing since : 1983
Answered : 1337 Questions
I take simvastatin and felodopine and have had a dry cough for a considerable time now. Often worse at night time. Always needing to clear my throat. Could it be the medication?
Posted Sun, 9 Mar 2014 in Medicines and Side Effects
Answered by Dr. Kerry Pottinger 40 minutes later
Brief Answer: Probably not the medication. Detailed Answer: Hi, Thank you for using Healthcare magic. It is uncommon for either simvastatin or felodipine to cause to cause a dry cough although it is a recognised rare side-effect. I wonder whether you are suffering from acid reflux particularly at night. This commonly causes a dry cough. There are many common causes of acid reflux including fatty foods, alcohol, caffeine, spicy foods, hiatus hernia and obesity are some. Also smoking, although I note you do not mention that you are a smoker. Felodipine has been noted to cause acidity but only rarely. Alternatively, asthma can present as a dry night-time cough. I suggest you consider any life-style changes that may be possible. If these produce no benefit then you could try an over-the-counter antacid. These are readily available at the pharmacy. If the cough persists then consider discussing with your GP regarding a PPI (proton pump inhibitor) or investigations for acid reflux. I hope this is of help. If you have any further questions, please do not hesitate to contact me. Regards, Dr K A Pottinger, MBChB FRCA
Above answer was peer-reviewed by
Follow-up: Can irritation in throat be a side effect of taking simvastatin and felodopine for dry cough? 20 minutes later
Difficult this one. I don't eat fatty foods, drink very little alcohol, don't drink coffee or eat spicy foods, and I am just 11stone which for my height of 5ft 6 inches is ok I think.Not a smoker and never have been. Maybe therefore need to go down the antacid route as do not have asthma. Regards, Hugo
Answered by Dr. Kerry Pottinger 9 minutes later
Brief Answer: I agree. Detailed Answer: Hi, Yes. I suggest you try antacids. If you get relief then this would confirm my suspicions. If, however, you find you are consuming large amounts of antacid or your symptoms persist, then see your GP. Gastro-oesophageal reflux is relatively common and easily treated. Hope this helps. Regards, Dr K A Pottinger
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor